Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 28, NWS Wichita, KS

June 20, 200617 counties in Kansas

NWS Wichita, KS issued this wind advisory at Jun 20, 2006, 4:04 AM CDT for 17 counties in Kansas. It took effect at Jun 20, 2006, 12:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Jun 20, 2006, 4:04 AM CDT (09:04 UTC)
In effect from
Jun 20, 2006, 12:00 PM CDT
Expired
Jun 20, 2006, 6:55 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Cowley County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 57 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 9.1 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2006-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 970 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2006-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
970 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
2162 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KICT 200904
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
404 AM CDT TUE JUN 20 2006

KSZ032-033-047>053-067>069-082-083-091>093-201715-
/O.NEW.KICT.WI.Y.0028.060620T1700Z-060621T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
404 AM CDT TUE JUN 20 2006

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING. 

LOW PRESSURE IS EXPECTED TO STRENGTHEN OVER WESTERN KANSAS THIS
AFTERNOON. THIS WILL ALLOW SOUTH WINDS TO INCREASE TO AROUND 30
MPH WITH SOME GUSTS TO AROUND 40 MPH. THIS WILL MAKE DRIVING HIGH
PROFILE VEHICLES DIFFICULT...ESPECIALLY ALONG EAST-WEST ROUTES
SUCH AS INTERSTATE 70.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

LAWSON
3 follow-up statements
000 
WWUS73 KICT 201740
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT TUE JUN 20 2006

KSZ032-033-047>053-067>069-082-083-091>093-210000-
/O.CON.KICT.WI.Y.0028.000000T0000Z-060621T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
1240 PM CDT TUE JUN 20 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS.

LOW PRESSURE IS EXPECTED TO STRENGTHEN OVER WESTERN KANSAS THIS
AFTERNOON. THIS WILL ALLOW SOUTH WINDS TO INCREASE INTO THE 25 TO
35 MPH RANGE WITH SOME GUSTS TO AROUND 40 MPH. THIS WILL MAKE DRIVING
HIGH PROFILE VEHICLES DIFFICULT...ESPECIALLY ALONG EAST-WEST ROUTES
SUCH AS INTERSTATE 70.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

ES
000 
WWUS73 KICT 202051
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT TUE JUN 20 2006

KSZ032-033-047>053-067>069-082-083-091>093-210000-
/O.CON.KICT.WI.Y.0028.000000T0000Z-060621T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
351 PM CDT TUE JUN 20 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

THE LOW PRESSURE AREA ALONG THE FRONT RANGE OF THE ROCKIES IS
EXPECTED TO CONTINUE TO STRENGTHEN OVER WESTERN KANSAS LATE THIS
AFTERNOON. THIS WILL ALLOW SOUTH WINDS TO CONTINUE INTO THE 25 TO
35 MPH RANGE WITH SOME GUSTS TO AROUND 40 MPH. THIS WILL MAKE
DRIVING HIGH PROFILE VEHICLES DIFFICULT...ESPECIALLY ALONG EAST-
WEST ROUTES SUCH AS INTERSTATE 70. THE WINDS SHOULD SLOWLY DIMINISH
TO 15 TO 25 MPH AFTER SUNSET.
 
A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

$$

KETCHAM
000 
WWUS73 KICT 202355
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
655 PM CDT TUE JUN 20 2006


KSZ032-033-047>053-067>069-082-083-091>093-210100-
/O.CAN.KICT.WI.Y.0028.000000T0000Z-060621T0000Z/
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-
CHASE-RENO-HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND...
ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...
COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON...WINFIELD...
ARKANSAS CITY
655 PM CDT TUE JUN 20 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

SOUTHERLY WINDS WILL CONTINUE TO DIMINISH INTO THE 15 TO 25 MPH
RANGE THIS EVENING...BELOW WIND ADVISORY CRITERIA LEVELS.
THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. 

$$

JMC

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Jun 20, 3:50 AM CDT, 14 minutes earlier.

Area forecast discussion, Jun 20, 3:50 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
350 AM CDT TUE JUN 20 2006

.DISCUSSION...

FORECAST CONCERN CONTINUES TO BE TIMING AND TRACK OF MCS ACTIVITY
THROUGH MOST OF THE FORECAST.

TODAY-TONIGHT:
STORMS CURRENTLY TRACKING ACROSS NORTH CENTRAL AND NE KS ARE IN
RESPONSE TO DECENT ISENTROPIC LIFT ALONG THE 315K LAYER ALONG WITH
STRONG MOISTURE TRANSPORT ALONG THIS SURFACE. AT LAST SECOND DECIDED
TO INSERT A SLIGHT CHANCE FOR CENTRAL KS THROUGH 15Z WITH SATELLITE
INDICATING SOME ACCUS DEVELOPING FROM GBD TO NEAR DDC.

WILL RUN WITH A WIND ADVISORY FOR CENTRAL AND SOUTH CENTRAL KANSAS
FROM NOON UNTIL 7 PM. MODELS HAVE BEEN CONSISTENT OVER THE LAST FEW
RUNS SHOWING STRONG SW WINDS. THE BUFKIT DATA FROM THE NAM IS
SHOWING AT OR GREATER THAN 40KTS AT THE TOP OF THE MIXING LAYER AT
SLN...HUT AND HILLSBORO. FEEL THE BEST SHOT AT REACHING CRITERIA
WILL BE FROM SUSTAINED WINDS.

SURFACE TROUGH WILL APPROACH CENTRAL KS LATE THIS AFTERNOON. NAM IS
INDICATING A WEAK CAP OVER EXTREME NORTHERN PORTION OF FORECAST
AREA. PLUS...WRF/NAMX HAS INDICATED SOME ACTIVITY DEVELOPING ALONG
AND JUST SOUTH OF TROUGH WHICH MAY CLIP A COUPLE OF MY COUNTIES IN
CENTRAL KS. IF STORMS DO DEVELOP LATE THIS AFTERNOON/EARLY EVENING
NOT EXPECTING ANYTHING WIDESPREAD WITH THE MAIN SEVERE THREAT
DOWNBURST WINDS.

STRONG UPPER WAVE WILL TRACK ACROSS NORTH DAKOTA THIS EVENING
ALLOWING THE SURFACE TROUGH TO SLIDE JUST A BIT SOUTH. CONFIDENT
THAT AN MCS WILL TRACK ACROSS SOUTHERN NE/NORTHERN KS TONIGHT BASED
ON PLACEMENT OF RIGHT ENTRANCE REGION OF JET ALONG WITH MODELS
CONSISTENTLY SHOWING IMPRESSIVE UPGLIDE AND MOISTURE TRANSPORT ALONG
THE 315K LAYER. THEREFORE WILL KEEP WITH WHAT THE PREVIOUS FORECAST
HAD WITH HIGHEST STORM CHANCES OVER CENTRAL KS.

WED-THU:
THESE TWO DAYS WILL BE ACTIVE DAYS IN WEATHER DEPARTMENT. BOTH GFS
AND NAM PUSH THE TROUGH/COLD FRONT INTO CENTRAL KS BY WED AFTERNOON
WITH GOOD CONVERGENCE ALONG THIS BOUNDARY. IN ADDITION FORECAST AREA
REMAINS UNDER THE INFLUENCE OF THE RIGHT ENTRANCE AREA OF UPPER JET
WHICH IS CENTERED OVER THE GREAT LAKES REGION. HAVE A FEELING
CONVECTIVE DEVELOPMENT ON WED WILL BE HIGHLY DEPENDANT ON LEFT OVER
OUTFLOW BOUNDARIES FROM CONVECTION TUE NIGHT ALONG WITH HOW MUCH
HEATING WILL OCCUR NEAR BOUNDARY. WITH 35-40KTS OF DEEP LAYER SHEAR
AND SUFFICIENT INSTABILITY...ANY STORM THAT DEVELOPS WED MAY BECOME
SEVERE.

CONFIDENCE REMAINS HIGH THAT AN MCS WILL AFFECT FORECAST AREA ON WED
NIGHT AS LOW LEVEL JET INTERACTS WITH SURFACE BOUNDARY THAT WILL BE
SITUATED THROUGH FORECAST AREA. STORMS MAY FIRST FIRE OVER THE HIGH
PLAINS...WITH AID OF UPSLOPE FLOW...AND TRACK EAST INTO FORECAST
AREA THROUGH THE NIGHT. BOTH GFS AND NAM ARE GENERATING A
CONVECTIVELY INDUCED VORT MAX OVER WEST KS ON WED NIGHT AND TRACKING
IT ACROSS THE AREA ON THU AS AN MCV. THIS FEATURE COMBINED WITH A
CONTINUATION 850MB CONVERGENCE MAY LEAD TO A WET THU AND THU NIGHT
ACROSS AREA. THEREFORE INCREASED RAIN CHANCES FOR BOTH THU AND THU
NIGHT. IN ADDITION...ONE OF THE BIGGER CHANGES FROM PREVIOUS
FORECAST WAS TO LOWER MAXS ON THU WITH CLOUDS AND RAIN AROUND.

FRI-MON:
NORTHWEST FLOW WILL RETURN TO THE PLAINS FOR MUCH OF THIS PERIOD
WITH A SURFACE BOUNDARY LINGERING OVER THE AREA. THIS SCENARIO
SHOULD RESULT IN A CONTINUATION OF MCS ACTIVITY THROUGH AT LEAST SAT
NIGHT. SMALLER SCALE FEATURES WILL LIKELY DETERMINE WHERE MCSS
WILL DEVELOP AND TRACK THROUGH THESE PERIODS. THEREFORE WILL KEEP
WHAT PREVIOUS FORECAST HAD WHICH WAS BASICALLY SLIGHT CHANCES
THROUGH SAT. WITH ALL OF THIS SAID...CONFIDENCE IS HIGH IN MCS
ACTIVITY CONTINUING AROUND THE PLAINS WITH AT OR SLIGHTLY BELOW
NORMAL TEMPS. WITH THE DIFFICULTY IN PINNING DOWN STORM CHANCES IN
NW FLOW...CONFIDENCE IS ALSO HIGH THAT MANY CHALLENGING FORECASTS
ARE IN STORE.

LAWSON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    95  71  91  70 /  10  10  20  30
HUTCHINSON      99  70  92  69 /  10  20  20  40
NEWTON          97  70  91  70 /  10  20  20  30
ELDORADO        96  70  90  71 /  10  10  20  30
WINFIELD-KWLD   95  71  92  72 /  10  10  20  30
RUSSELL        101  70  91  67 /  20  40  30  50
GREAT BEND     101  70  92  68 /  20  30  30  50
SALINA         101  70  91  68 /  20  30  30  50
MCPHERSON       99  70  92  69 /  20  20  30  40
COFFEYVILLE     95  71  92  71 /  10  10  20  20
CHANUTE         94  70  89  71 /  10  10  20  20
IOLA            93  70  89  70 /  10  10  20  20
PARSONS-KPPF    95  71  91  71 /  10  10  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM NOON TUESDAY TO 7 PM TUESDAY FOR KSZ032-033-
047>053-067>069-082-083-091>093.

&&
Hazardous weather outlook, Jun 19, 10:36 PM CDT, 5 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1036 PM CDT MON JUN 19 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1036 PM CDT MON JUN 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS CENTRAL KANSAS
OVERNIGHT...WITH ONLY ISOLATED THUNDERSTORMS POSSIBLE FURTHER
SOUTH ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MAIN THREATS
FROM ANY STORMS OVERNIGHT WILL BE WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL KANSAS AND
THE NORTHERN PART OF SOUTHEASTERN KANSAS TUESDAY MORNING...WITH
ISOLATED THUNDERSTORMS POSSIBLE ELSEWHERE. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

THUNDERSTORMS WILL BE AGAIN BE POSSIBLE FOR TUESDAY AFTERNOON OVER
CENTRAL KANSAS. A FEW OF THESE STORMS MAY PRODUCE 60 MPH WINDS AND
HAIL TO THE SIZE OF QUARTERS.

OVER THE ENTIRE AREA TUESDAY AFTERNOON...SUSTAINED WIND SPEEDS WILL
APPROACH 30 MPH WITH A FEW GUSTS APPROACHING 40 MPH. FINALLY...HEAT
INDICES OVER MUCH OF THE AREA WILL BE AROUND 100 DEGREES TUESDAY
AFTERNOON.

TUESDAY NIGHT THE THUNDERSTORM CHANCES WILL EXPAND INTO PORTIONS OF
SOUTH CENTRAL KANSAS. THE BEST CHANCE FOR SEVERE STORMS WILL REMAIN
OVER CENTRAL KANSAS WITH HAIL AND DAMAGING WINDS THE MAIN THREATS.

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR WEDNESDAY THROUGH
SATURDAY NIGHT. AT THIS POINT IT APPEARS THE MOST WIDESPREAD STORM
ACTIVITY WILL OCCUR WEDNESDAY NIGHT AND AGAIN FRIDAY NIGHT. AT THIS
TIME IT IS TOO EARLY TO SPECULATE ON THE SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

REC/JMC

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.